Alert archive / Oklahoma / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Shreveport, LA

July 23, 2013McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Jul 23, 2013, 6:39 PM CDT for McCurtain County, Oklahoma. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 6:39 PM CDT (23:39 UTC)
Expired
Jul 23, 2013, 8:30 PM CDT
In force
111 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 108 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WGUS54 KSHV 232339
FFWSHV
OKC089-240130-
/O.NEW.KSHV.FF.W.0010.130723T2339Z-130724T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
639 PM CDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 830 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER   
MAINLY RURAL AREAS OF EXTREME NORTHWEST MCCURTAIN COUNTY BUT WILL 
INCLUDE PICKENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 3450 9482 3436 9485 3428 9504 3443 9506
      3450 9505 3451 9504 3452 9495

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:04 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 23, 4:04 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT TUE JUL 23 2013

.DISCUSSION...
CHALLENGING FORECAST TO SAY THE LEAST...AS AN EARLY JUNE UPPER
LEVEL PATTERN LOOKS TO SET UP OVER OUR REGION IN LATE JULY. THE
SHORT TERM PROGS HAVE SHIFTED THE NW FLOW PATTERN A LITTLE FARTHER
W THAN IN RECENT RUNS...WHICH WOULD AFFECT PORTIONS OF OUR REGION
THROUGHOUT THE REMAINDER OF THE WEEK/WEEKEND. SCATTERED CONVECTION HAS
FIRED THIS AFTERNOON ALONG A WWD PROPAGATING OUTFLOW BNDRY
ORGINATING FROM THE ERN AR MCS THIS MORNING...WITH THE BNDRY
HAVING ACCELERATED W ALONG A BAND OF SVR CONVECTION OVER CNTRL AR.
VISIBLE SATELLITE IMAGERY INDICATES THAT THE SE TAIL OF THE
OUTFLOW BNDRY OVER SE AR/WRN MS HAS BEGUN TO SLOW...WITH THE BEST
CHANCES FOR SCT CONVECTION LATE THIS AFTERNOON/EVENING CONFINED
PRIMARILY TO SE OK/SW AR/EXTREME NE TX...WHERE A HIGHLY UNSTABLE
AIR MASS CHARACTERISTIC OF LOWER TO MID 70S DEWPOINTS AND SFC
TEMPS IN THE MID 90S HAVE YIELDED SBCAPES OF 3500-4500 J/KG. A WNW
MEAN FLOW VECTOR WOULD ALLOW FOR THESE STORMS TO PROPAGATE ESE
ACROSS THE NRN ZONES THIS EVENING BEFORE GRADUALLY DIMINISHING
WITH THE LOSS OF HEATING. HAVE INCREASED POPS TO CHANCE ACROSS
THESE AREAS THIS EVENING...BUT WILL BE LOOKING FARTHER UPSTREAM
LATER THIS EVENING AS SCT CONVECTION FIRES IN VC OF A WEAK SFC
FRONT EXTENDING FROM SCNTRL KS INTO SRN MO...WHICH WILL BE
REINFORCED S BY ANOTHER SE MOVING SHORTWAVE AND POTENTIAL MCS
OVERNIGHT. THE SHORT TERM PROGS ARE IN GOOD AGREEMENT IN
MAINTAINING THIS MCS FROM ERN OK ACROSS MUCH OF AR LATE ALONG A
20-30KT SWRLY LLJ...BEFORE THE 850MB FLOW BACKS MORE WNW BETWEEN
09-12Z WEDNESDAY. THERE COULD VERY WELL BE A COLD POOL THAT
DEVELOPS AND SURGES S INTO SE OK/SW AR WEDNESDAY MORNING WHICH MAY
MAINTAIN A WEAKENING BAND OF CONVECTION LATE...WHICH COULD QUICKLY
FADE AS IT ENCOUNTERS INCREASING BNDRY LYR STABILITY FROM THIS
EVENING/S STORMS OVER SE OK/SW AR...DRIER LOW LEVEL AIR AND MID
LEVEL CAPPING OVER NE TX/N LA.

OUTFLOW BNDRYS FROM THE OVERNIGHT MCS SHOULD FOCUS ADDITIONAL SCT
CONVECTION DEVELOPMENT WEDNESDAY AFTERNOON ESPECIALLY FROM SE OK
INTO SW AR/PORTIONS OF NCNTRL LA...WHERE THE AFOREMENTIONED WEAK
SFC FRONT DRIFTS SE INTO THESE AREAS. HAVE TAPERED MAX TEMPS
WEDNESDAY A BIT FROM THE PREVIOUS FORECAST GIVEN THE DENSE
BLOWOFF...BUT STRONG HEATING DURING THE AFTERNOON SHOULD ALLOW FOR
MODERATE INSTABILITY TO DEVELOP WHICH COULD POSE AN ISOLATED SVR
THREAT...SHOULD ENOUGH HEATING/INSTABILITY DEVELOP. ADDITIONAL
WEAK VORTICITY ADVECTION ROUNDING THE ERN SIDE OF THE SRN PLAINS
RIDGE MAY ALLOW FOR ADDITIONAL REDEVELOPMENT WEDNESDAY
NIGHT...ESPECIALLY AS THE WEAK SFC FRONT BEGINS TO BACKDOOR SW
INTO THE AREA. HAVE INSERTED MENTION OF LOW CHANCE POPS AND
EXPANDED SLIGHT CHANCE POPS OVER MUCH OF THE AREA WEDNESDAY
NIGHT...WITH THE FRONT EXPECTED TO BECOME STATIONARY ACROSS E
TX/NCNTRL LA THURSDAY. AT LEAST ISOLATED CONVECTION MAY FIRE AGAIN
OVER MUCH OF THE AREA THURSDAY ALONG THE FRONT...ESPECIALLY AS
TEMPS CLIMB INTO THE UPPER 90S.

THE MODELS INDICATE THE NEXT SHORTWAVE IN NW FLOW SINKING SE
ACROSS KS/OK FRIDAY...RIDING THE FRONT SE INTO THE REGION FRIDAY
AFTERNOON/NIGHT. HAVE EXPANDED CHANCE POPS SE ACROSS MUCH OF THE
REGION FRIDAY AND ESPECIALLYFRIDAY NIGHT...WHEN THE BEST FORCING
ARRIVES. HAVE MAINTAINED CHANCE POPS AREAWIDE SATURDAY GIVEN ANY
LINGERING BNDRYS WITH THE SE PROGRESSION OF THIS
SHORTWAVE...BEFORE THIS ACTIVE FLOW PATTERN BEGINS TO WEAKEN AS
THE SRN PLAINS RIDGE BEGINS TO BUILD E INTO THE LOWER MS VALLEY
EARLY NEXT WEEK. THUS...SHOULD SEE A RETURN OF HOTTER TEMPS BY THE
END OF THE PERIOD.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
MODEST CU FIELD IS SEEN OVER MUCH OF THE REGION THIS AFTERNOON WITH
UPPER LEVEL RIDGE HELPING TO QUELL ANY REAL VERTICAL DEVELOPMENT AND
SUBSEQUENT CONVECTION...EXCEPT FOR THE FAR NRN REACHES OF THE AREA
FROM MCCURTAIN COUNTY OK EWRD TO THE SURROUNDING S AR COUNTIES. THIS
AREA WILL REMAIN THE FOCUS FOR CONVECTION THROUGH EARLY EVENING WITH
DISTURBANCES PASSING THROUGH THE NW FLOW PATTERN ALOFT...WARRANTING
VCNTY TSTMS IN THE TXK/ELD TAFS THROUGH OR JUST SHORTLY AFTER
SUNSET. CONVECTION MAY TRIGGER SEVERAL OUTFLOW BOUNDARIES WHICH
COULD APPROACH THE I-20 CORRIDOR OF N LA AND AFFECT MLU LATER IN THE
EVENING BUT CHANCES ARE A BIT LOWER COMPARED TO THE S AR TERMINALS.
MODEL GUIDANCE IS ALSO HINTING AT SOME OF THIS ACTIVITY PERSISTING
INTO WEDNESDAY MORNING OVER S AR AND NCNTRL/NE LA...PROMPTING VCNTY
SHWRS AT ELD/MLU AROUND DAYBREAK. VFR CONDITIONS WILL PREVAIL FOR
MOST OF THE TAF PERIOD ASIDE FROM THE AREAS EXPERIENCING CONVECTION
AS LOW CIGS APPEAR UNLIKELY ON WEDNESDAY MORNING WITH REDUCED SRLY
WINDS...THUS NOT ADVECTING LOW STRATUS AS FAR NORTH COMPARED TO THE
LAST FEW MORNINGS. SW WINDS WILL REMAIN GENERALLY AT OR BELOW 10 KTS
THROUGH THE TAF PERIOD. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  95  74  97  75 /  20  20  30  20  20
MLU  73  94  73  94  73 /  30  40  20  20  20
DEQ  72  94  72  94  71 /  40  40  30  20  20
TXK  74  95  73  94  73 /  30  30  30  20  20
ELD  73  94  72  93  72 /  40  40  30  20  20
TYR  76  96  75  97  75 /  10  10  10  10  10
GGG  76  96  74  98  74 /  10  10  20  20  20
LFK  74  96  73  97  73 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15/19
Hazardous weather outlook, Jul 23, 12:15 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE JUL 23 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
OVER EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND THE EASTERN SECTIONS OF NORTHCENTRAL
LOUISIANA...WHERE A WEAKNESS IN THE UPPER LEVELS OF THE
ATMOSPHERE WILL PERSIST ATOP A VERY HOT...HUMID...AND UNSTABLE AIR
MASS. ANY ISOLATED STORMS THAT DEVELOP WILL BE CAPABLE OF LOCALLY
GUSTY WINDS AND BRIEF HEAVY RAINFALL. IN ADDITION...AFTERNOON
TEMPERATURES WILL CLIMB INTO THE MID AND UPPER 90S...WITH
AFTERNOON HEAT INDICES RANGING FROM 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND POSSIBLY PORTIONS OF
NORTHCENTRAL LOUISIANA WEDNESDAY...AS THE REMNANTS OF A COMPLEX OF
SHOWERS AND THUNDERSTORMS SHIFT SOUTH INTO THE AREA WEDNESDAY
MORNING. SURFACE BOUNDARIES LEFTOVER FROM THESE STORMS AND AN
ACCOMPANYING UPPER LEVEL DISTURBANCE MAY CONTRIBUTE TO ADDITIONAL
REDEVELOPMENT WEDNESDAY AFTERNOON OVER THESE AREAS...WITH SOME OF
THE STRONGER STORMS PRODUCING LOCALLY GUSTY WINDS AND BRIEF HEAVY
RAINFALL. ADDITIONAL ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THE WEEKEND AS
ADDITIONAL UPPER LEVEL DISTURBANCES SHIFT SOUTHEAST INTO THE AREA.
HIGH TEMPERATURES EACH DAY WILL RANGE FROM THE MID AND UPPER
90S...AND WHEN COMBINED WITH THE HUMIDITY...WILL RESULT IN
AFTERNOON HEAT INDICES RANGING FROM 100 TO 105 DEGREES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.

15

In the hours before

Special weather statement, Jul 23, 5:22 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
522 PM CDT TUE JUL 23 2013

ARZ059-OKZ077-232300-
LITTLE RIVER-MCCURTAIN-
522 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...FOREMAN...WINTHROP...BROKEN BOW AND IDABEL...

AT 517 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ARKINDA...OR 10 MILES NORTHWEST
OF FOREMAN. A SECOND STRONG THUNDERSTORM WAS LOCATED NEAR PICKENS.
BOTH STORMS ARE MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

09
Special weather statement, Jul 23, 6:17 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 PM CDT TUE JUL 23 2013

OKZ077-240000-
MCCURTAIN-
617 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST AND PICKENS...

AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES EAST OF NASHOBA...OR 22
MILES SOUTHEAST OF CLAYTON...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:34 PM CDTSevere Thunderstorm WarningSHVMcCurtain41 min
Jul 23, 5:35 PM CDTSevere Thunderstorm WarningSHVMcCurtain40 min
Jul 23, 6:25 PM CDTAreal Flood AdvisorySHVMcCurtain2 hr

Nearby

Flash Flood Warnings in Oklahoma, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.